MAUDE Adverse Event Report: COOK INC PERICARDIOCENTESIS CATHETER SET; GBX CATHETER, IRRIGATION

COOK INC PERICARDIOCENTESIS CATHETER SET; GBX CATHETER, IRRIGATION
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692)
Date of Event 01/18/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The international customer reported that, when the wire guide of the pericardiocentesis catheter set was inserted into the puncture needle, resistance was met.The operator stopped using the device, and replaced it with another to complete the procedure.It was later discovered that the tip of the guidewire was missing from the product following use in the patient, and the customer is reported that the tip remained inside the patient.The complaint device is reportedly available for return; however, as of the date of this report, no device has yet been received for evaluation.
 
Additional Manufacturer Narrative
Additional information: event: additional information has been received on 30may2018 in response to request.According to the reporter a section of the device did not remain inside the patient¿s body.A pericardial drainage procedure was being preformed.The reporter stated that no more information can be obtained.No known impact or consequence to patient (2692).Investigation results: a review of the complaint history, drawings, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, trends, quality control, and visual inspection of the returned device was conducted during the investigation.Inspection of the used device revealed that the wire had been manufactured to specifications, and that the device had been used and damaged.Numerous design verification and validation activities have been performed to ensure that this device meets design requirements.The ifu states to "insert the wire guide through the needle and advance the wire guide into the pericardial sac.Note: the wire guide should advance without resistance.Leaving the wire guide in place, remove the needle." affixed to the wire guide protective shipping tube is a caution label that pictorially cautions against the reverse process of withdrawing the wire guide in the needle as damage may occur.We can also advise that manipulation of the wire through the needle may cause damage to the coil.Also, the wire guide holder contains a warning to not remove the wire through a needle, as damage will then occur.It also warns against excessive manipulation of the guide when inserted into the needle.A review of the device history record revealed no related non-conformances associated with the product lot.There were no related complaints associated with this lot as well.Based on the provided information, the presumptive root cause of this complaint is use error.The wire guide holder instructs the user not to remove the wire from a needle, and the condition of the device and description of event suggest the wire was withdrawn from the needle.Per the [quality engineering] risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
PERICARDIOCENTESIS CATHETER SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7264887
Report Number1820334-2018-00367
Device Sequence Number1823812
Product Code GBX
UDI-Device Identifier00827002082892
UDI-Public(01)00827002082892(17)200606(10)7857041
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-PCS-850-NDHN-031594
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/19/2018
Supplement Date Received by Manufacturer02/16/2018
Initial Report FDA Received Date02/12/2018
Supplement Report FDA Received Date06/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;